Fracture Strength of Disordered Media: Universality, Interactions, and Tail Asymptotics

C. Manzato, A. Shekhawat, P.K.V.V. Nukala, M.J. Alava, J.P. Sethna, S. Zapperi

Research output: Contribution to journalArticleScientificpeer-review

35 Citations (Scopus)
123 Downloads (Pure)

Abstract

We study the asymptotic properties of fracture strength distributions of disordered elastic media by a combination of renormalization group, extreme value theory, and numerical simulation. We investigate the validity of the “weakest-link hypothesis” in the presence of realistic long-ranged interactions in the random fuse model. Numerical simulations indicate that the fracture strength is well-described by the Duxbury-Leath-Beale (DLB) distribution which is shown to flow asymptotically to the Gumbel distribution. We explore the relation between the extreme value distributions and the DLB-type asymptotic distributions and show that the universal extreme value forms may not be appropriate to describe the nonuniversal low-strength tail.
Original languageEnglish
Article number065504
Pages (from-to)1-5
JournalPhysical Review Letters
Volume108
Issue number6
DOIs
Publication statusPublished - 2012
MoE publication typeA1 Journal article-refereed

Keywords

  • fracture

Fingerprint Dive into the research topics of 'Fracture Strength of Disordered Media: Universality, Interactions, and Tail Asymptotics'. Together they form a unique fingerprint.

Cite this